Please login to the form below

Not currently logged in

FDA investigates safety of Novartis' MS drug

Agency to determine association between Gilenya and rare brain infection

FDA headquarters White Oak

The US Food and Drug Administration (FDA) is investigating the potential link between Novartis' multiple sclerosis (MS) drug Gilenya and a rare brain infection.

The investigation was launched after a patient treated with Gilenya (fingolimod) in Europe developed progressive multifocal leukoencephalopathy (PML) - an infection that has been associated with fellow MS drug Tysabri (natalizumab), which is marketed by Biogen Idec.

Gilenya has already been linked to PML following a report last year that an MS patient taking the drug had developed the infection, although that patient had already received Tysabri earlier in their treatment making it difficult to determine if Gilenya played a part in the development of PML.

However, this latest case is the first time a patient on Gilenya has developed PML without also receiving Tysabri at some point in their treatment, and the FDA is now working with Novartis to determine if the drug was the cause.

Gilenya was launched with much fanfare in 2010 as the first oral drug for relapsing forms of MS and has gone on to become one of Novartis' key products, gaining blockbuster status in 2012 with sales of $1.2bn.

Any relationship with PML would be a blow for Novartis' plans for Gilenya, although the company can take heart from Biogen Idec's experience with Tysabri, which was withdrawn in 2005 after being linked to PML, but reintroduced in 2006 after physicians using the drug developed a greater understanding about the risk factors for developing the condition.

Since then, Tysabri has recovered, with Biogen opting to take full rights to the drug from co-marketers Elan in a $3.25bn deal.

Gilenya has come through other safety scares before, with Novartis updating the drug's label in 2012 to contra-indicate its use in patients with a history of heart disease or stroke after Gilenya was linked to several patient deaths.

It isn't the only oral MS drug to have caused safety concerns, and Biogen Idec's Tecfidera was earlier this year linked to a patient death due to severe gastrointestinal symptoms. However, Biogen Idec later said it was unlikely that the death was related to Tecfidera, although it would continue to investigate the case.

Article by
Thomas Meek

2nd September 2013

From: Sales, Regulatory



Featured jobs

Subscribe to our email news alerts


Add my company
Brandcast Health

Brandcast Health is a digital MedComms and patient-engagement agency who help our clients create and share engaging content. Our innovative...

Latest intelligence

The Biosimilar Challenge
How health behaviours and clinical outcomes are related
When HCPs understand patient activation levels they can actively guide patients towards more confident self-management of diverse health concerns....
The Periodic Table of Healthcare Communications
The definitive framework for building healthcare communication strategies and plans. Covering Brand Planning, Customer Experience and Multi-channel Marketing....